Alert archive / West Virginia / Wind Advisories in 2020
Wind Advisory 3, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Jan 24, 2020, 2:24 AM EST for 5 counties in West Virginia. It took effect at Jan 24, 2020, 8:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2020, 2:24 AM EST (07:24 UTC)
- In effect from
- Jan 24, 2020, 8:00 AM EST
- Expired
- Jan 24, 2020, 6:54 PM EST
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WWUS71 KRLX 240724 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 224 AM EST Fri Jan 24 2020 WVZ518-520-522-523-526-241530- /O.NEW.KRLX.WI.Y.0003.200124T1300Z-200125T0300Z/ Southeast Fayette-Southeast Nicholas-Southeast Webster- Northwest Pocahontas-Southeast Randolph- Including the cities of Meadow Bridge, Richwood, Snowshoe, and Harman 224 AM EST Fri Jan 24 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EST THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southeast Fayette, Southeast Nicholas, Southeast Webster, Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 8 AM this morning to 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gustiest winds will be in the highest elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
368 WWUS71 KRLX 241515 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1015 AM EST Fri Jan 24 2020 WVZ518-520-522-523-526-250300- /O.CON.KRLX.WI.Y.0003.000000T0000Z-200125T0300Z/ Southeast Fayette-Southeast Nicholas-Southeast Webster- Northwest Pocahontas-Southeast Randolph- Including the cities of Meadow Bridge, Richwood, Snowshoe, and Harman 1015 AM EST Fri Jan 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Southeast Fayette, Southeast Randolph, Southeast Nicholas, Southeast Webster and Northwest Pocahontas Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will be above 4000 feet in elevation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
529 WWUS71 KRLX 242354 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 654 PM EST Fri Jan 24 2020 WVZ518-520-522-523-526-250100- /O.CAN.KRLX.WI.Y.0003.000000T0000Z-200125T0300Z/ Southeast Fayette-Southeast Nicholas-Southeast Webster- Northwest Pocahontas-Southeast Randolph- Including the cities of Meadow Bridge, Richwood, Snowshoe, and Harman 654 PM EST Fri Jan 24 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory levels this evening. Therefore the wind advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 24, 12:48 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 24, 12:48 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1248 AM EST Fri Jan 24 2020 .SYNOPSIS... Light rain begins to overspread the region late tonight. More widespread rain Friday with rain and snow showers lingering into the weekend. && .NEAR TERM /THROUGH TODAY/... As of 840 PM Thursday... Quick update to hourly temps and dew points. Otherwise, no significant changes. A light wintry mix is still a possibility early Friday across parts of the northern mountains. However, lots of uncertainty remains in terms timing of any precipitation reaching the ground/able to overcome dry air in lower levels of the atmosphere, and temperatures at onset. Have elected to not issue any winter weather headlines due to this, and will allow the mid shift to keep an eye on the situation. As of 1250 PM Thursday... Increasing south-southeasterly flow coupled with thickening mid- level cloud cover will limit overnight cooling with much of the area remaining above freezing. The only exceptions will be the higher ridges of WV mountains as well as some of the more protected valleys, the Greenbrier in particular where temperatures look to bottom out right around the freezing mark. Strong warm air advection overnight will result in increasing precipitation chances, although a substantially dry sub-cloud layer may delay precipitation onset somewhat. Given the aforementioned temperatures, not overly concerned about a brief freezing rain potential across our sections of the Greenbrier Valley, although will need to keep an eye on temperature trends overnight. The initial round of precipitation through Friday morning will be rather light with accumulations less than a tenth of an inch. A strengthening low level jet this evening will yield some gusty winds, mainly along the lee slopes extending out into the Lowlands as downslope flow develops. Initially think warm air advection will be too strong and wind field aloft too weak to support enough momentum transfer to the surface to support any wind highlights. The main precipitation shield associated with an upper level low coming out of the Midwest will cross the region during the afternoon/evening hours Friday bringing additional rain accumulation of half to once inch, except less than half an inch in the most rain downslope favored areas downwind of the Cumberland and Allegheny Mountains. The biggest concern during this period will be the magnitude of downslope winds developing off the higher terrain as the axis of a 60+KT low level jet transits the area. Given battle between warm air advection and terrain induced downslope, do not currently have the forecast confidence to go out with any wind highlights for Friday afternoon, but these may eventually be required across portions of the lee slopes encompassing Nicholas, Webster, Pocahontas and Randolph County - will add this to the HWO with the afternoon package. Think outside of downslope enhancement higher momentum aloft will not see enough momentum transfer to the surface to support wind highlights, even as the more robust round of precipitation comes through during the day Friday under continued warm, transitioning to neutral temperature advection. Still some uncertainty as to exactly how thermal profiles will ultimately evolve in the WV mountains into Friday afternoon, but currently thinking precipitation remains mostly rain, perhaps mixing with snow at times across the highest elevations with minimal accumulations through Friday evening. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... As of 215 PM Thursday... This period starts off in the trenches with warm sector rain showers spread across the region with expected cold frontal passage for Saturday morning. Looks like models are slightly warmer than previous runs nudging in a shallow warm nose, therefore rainfall will continue on through the morning with very little moisture residing in the dendritic ice growth layer anyways. However, there will possibly be some flakes in the highest peaks with very little accumulations. Moisture will become more prominent in the growth layer in the early afternoon where a transition to to a mix/all snow will take place into early Sunday morning. At this point a lee side trough associated with the parent low will have moved off and wont help much with moisture anymore contradicting previous thinking. This will likely drop rain rates and eventually snow rates. Another transition will take place Sunday afternoon when the parent low shifts off to a more northern trajectory taking energy and moisture with it. At this point the lowlands will see very little in the way of snow showers due to the lack of moisture in the ice crystal growth layer. However, they stand to have a chance with possible seeder feeder moisture in place by Sunday afternoon allowing for some possible light snow showers although with very little accumulations expected. The mountains will still flourish with wrap around upslope flow adding to the snowfall amounts and moisture in the ice crystal layer. It seems like the system itself has weakened slightly according to the latest model runs and with that said, I lowered snow amounts fairly significantly even going on the low side of the global ensemble forecast models. This time around we are more in line with guidance plus upslope flow is not looking to impressive. Therefore, tweaked snowfall amounts significantly lower in the mountains and slightly in the northern lowlands. As the parent low moves further away through Sunday there wont be much left for activity in the lowlands by the evening. The mountains will still have some potential for lingering showers, dependent on enough moisture provided by upslope though, and this will eventually be cut off by Monday afternoon. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 235 PM Thursday... A fairly mundane long term period with a few disturbances possibly affecting the area on Wednesday/Thursday. With temperatures below seasonable during this time frame am expecting that the area would see snow flurries, but confidence is not high enough to place wagers on anything other than chance POPs right now at this time. High pressure dominates thereafter, with models hinting at the next system towards the middle of next weekend. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 1250 AM Friday... VFR conditions will open up the period as we await for the approaching disturbance from the Mississippi River Valley. The region will become sandwiched between MVFR or worse ceilings by Friday morning, while southeasterly flow will allow for a rain shadow and VFR conditions to hold on at central terminals (CRW, PKB, and EKN) before filling in late Friday night. The higher terrain will be the most likely to see succumb down into IFR or worse CIGs through the current period, while the Ohio River Valley region will only see sporadic IFR until the cold front passes late Friday night. Delayed widespread visibility restrictions overnight tonight given current observations upstream and latest model guidance. Strongest signals for visibility restrictions comes with the frontal passage. A secondary drop in visibility plagues the Ohio River Valley region for the new Zulu day Saturday with cold air advection in the wake of the front. Strengthening low level jet over the region Friday will inflict both wind shear overnight tonight, then translating to strong wind gusts during the day. Elected to include LLWS at most terminals tonight as the winds aloft begin to increase. Wind gusts during the day for CRW and all terminals eastward will see occasional gusts up to 25 to 30 knots. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Winds may be stronger than currently forecast at terminals outside of mountains. Timing of MVFR or worse conditions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 01/24/20 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H M H M H H M BKW CONSISTENCY H H H H H H H H M H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z SATURDAY... IFR possible in rain and snow showers Saturday and Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/JZ NEAR TERM...JP/SL SHORT TERM...JZ LONG TERM...JZ AVIATION...MEK
Hazardous weather outlook, Jan 23, 1:35 PM EST, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 135 PM EST Thu Jan 23 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515-516-241845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh- 135 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ517>526-241845- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 135 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The potential for strong downslope winds with gusts up to 50 mph exists mainly along the slopes of the mountains of West Virignia Friday afternoon. A wind advisory may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 4:29 PM EST | Areal Flood Warning | RLX | Wood | 9 hr |
| Jan 24, 6:41 PM EST | Areal Flood Warning | RLX | Ritchie, Wirt | 9 hr |
| Jan 24, 6:59 PM EST | Special Weather Statement | RLX | Jackson, Kanawha, Putnam, Roane | 3 hr |
Nearby
Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.